Display Settings:

Format

Send to:

Choose Destination
See comment in PubMed Commons below
Clin Exp Dermatol. 2006 May;31(3):430-4.

Does the plasma level of vitamins A and E affect acne condition?

Author information

  • 1Department of Biochemistry and Molecular Biology, Jordan University of Science and Technology, School of Medicine, Irbid, Jordan. zakawi@just.edu.jo

Abstract

BACKGROUND:

Vitamin A and E are lipid soluble antioxidants that are necessary for our health. Deficiency in these vitamins can cause serious diseases. Administration of vitamin A and E to patients with acne was shown to improve their acne condition.

AIMS:

To test the relationship between plasma vitamin A and E levels and acne.

METHODS:

Plasma vitamin A and E concentrations were determined by high performance liquid chromatography in 100 newly diagnosed untreated patients with acne and were compared with those of 100 age-matched healthy controls. Patients were carefully graded using the Global Acne Grading System.

RESULTS:

We found that plasma vitamin A concentrations in patients with acne were significantly lower than those of the control group (336.5 vs. 418.1 mug/L, respectively) P = 0.007. We also found that plasma vitamin E concentrations in patients with acne were significantly lower than those of controls (5.4 vs. 5.9 mg/L) P = 0.05. In addition, we found that there is a strong relationship between decrease in plasma vitamin A levels and increase in the severity of acne condition. Patients with severe acne had significantly lower plasma concentrations of vitamins A and E than did those with lower acne grade and the age-matched healthy controls.

DISCUSSION:

Based on our results, we conclude that low vitamin A and E plasma levels have an important role in the pathogenesis of acne and in the aggravation of this condition.

PMID:
16681594
[PubMed - indexed for MEDLINE]
PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Full text links

    Icon for Blackwell Publishing
    Loading ...
    Write to the Help Desk